|LETTER TO EDITOR
|Year : 2008 | Volume
| Issue : 3 | Page : 265-266
Type 1 lepra reaction presenting as immune reconstitution inflammatory syndrome
Division of Infectious Diseases, Department of Internal Medicine, University of Texas Medical Branch, Galveston, Texas, USA
Division of Infectious Diseases, University of Texas Medical Branch, Rte. 0435, 301 University Blvd., Galveston, TX 77555-0435
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Rapose A. Type 1 lepra reaction presenting as immune reconstitution inflammatory syndrome. Indian J Dermatol Venereol Leprol 2008;74:265-6
|How to cite this URL:|
Rapose A. Type 1 lepra reaction presenting as immune reconstitution inflammatory syndrome. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2019 Aug 19];74:265-6. Available from: http://www.ijdvl.com/text.asp?2008/74/3/265/41380
There is an increasing awareness of the immune reconstitution inflammatory syndrome (IRIS) in patients initiating antiretroviral therapy. It is likely that there will be more reports of this phenomenon in patients co-infected with HIV and leprosy, especially from India, where there is a high prevalence of both the diseases and antiretroviral therapy is being made available for free by national organizations.
The article by Kharkar et al.  raises a number of interesting considerations:
- Both cases presented in the article clearly appear to satisfy the clinical and pathologic criteria for the diagnosis of IRIS. However, early definitions of IRIS by French et al.,  and subsequent validation studies by Robertson et al. ,  emphasize the need to demonstrate at least 1 log 10 decrease in plasma HIV viral load. The fact that this test (HIV viral load) is not widely available in many countries emphasizes once again the need to develop diagnostic criteria and algorithms that may be universally applicable in all countries.
- It was interesting to note that in Case 1, antiretroviral therapy using nevirapine was initiated at a CD4+ lymphocyte count of 299 cells/mm 3 . Although seen more frequently in females, the use of nevirapine in patients with CD4+ lymphocyte counts more than 250 cells/mm 3 is associated with an increased risk of hepatotoxicity, sometimes fatal. , This risk was potentially further increased after initiating rifampicin for treatment of leprosy. Hence, close monitoring and follow-up of this patient was essential.
- Patients co-infected with HIV and Mycobacterium leprae do not always develop the lepromatous spectrum of leprosy. Conversely, co-infected patients who have lepromatous leprosy (cell-mediated immunity defect), do not have a more rapid progression to AIDS. These observations suggest that M. leprae and HIV affect different CD4+/CD8+ lymphocytes subpopulations of the cell-mediated immune system. Hence, the immuno-pathogenesis of antiretroviral therapy-induced IRIS in leprosy needs to be investigated further.
- Finally, it should be noted that the type1 lepra reaction itself is a form of IRIS known to occur in patients with the tuberculoid spectrum of leprosy when they are initiated on anti-leprosy medications.
| References|| |
|1.||Kharkar V, Bhor UH, Mahajan S, Khopkar U. Type I lepra reaction presenting as immune reconstitution inflammatory syndrome. Indian J Dermatol Venereol Leprol 2007;73:253-6. |
|2.||French MA, Price P, Stone SF. Immune restoration disease after antiretroviral therapy. Aids 2004;18:1615-27. [PUBMED] [FULLTEXT]|
|3.||Robertson J, Meier M, Wall J, Ying J, Fichtenbaum CJ. Immune reconstitution syndrome in HIV: Validating a case definition and identifying clinical predictors in persons initiating antiretroviral therapy. Clin Infect Dis 2006;42:1639-46. [PUBMED] |
|4.||Hahn JA, Maier M, Byakika-Tusiime J, Oyugi JH, Bangsberg DR. Hepatotoxicity during nevirapine-based fixed-dose combination antiretroviral therapy in Kampala, Uganda. J Int Assoc Physicians AIDS Care (Chic Ill) 2007;6:83-6. [PUBMED] [FULLTEXT]|
|5.||Maniar JK, Shah SR, Verma R, Kamath R, Gupte P, Maniar A. Nevirapine-induced fulminant hepatitis. J Assoc Physicians India 2006;54:957-8. [PUBMED] |